Alert archive / Texas / Tornado Warnings in 1995

Tornado Warning 54, NWS Amarillo, TX

June 10, 1995Swisher County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 10, 1995, 1:34 PM CDT for Swisher County, Texas. It was in force for 56 min.

The area

The counties it named.

The facts

Issued
Jun 10, 1995, 1:34 PM CDT (18:34 UTC)
Expired
Jun 10, 1995, 2:30 PM CDT
In force
56 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Swisher County, TX

The radar

The Amarillo radar (KAMA), 78 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1995-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1995-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1717 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
1.9
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 101835
TORAMA
TXC437-101930-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
134 PM CDT SAT JUN 10 1995
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  230 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...SWISHER COUNTY
 
AT 133 PM CDT RADAR INDICATED A DEVELOPING TORNADO ABOUT 8 MILES
SOUTHWEST OF TULIA. THIS STORM IS MOVING NORTHEAST AT 20 MPH...AND WILL
CROSS I-27 NEAR TULIA.
 
 
ABANDON VEHICLES AND MOBILE HOMES...SEEK SHELTER IN A REINFORCED
BUILDING.  AS A LAST RESORT...A DITCH OR LOW SPOT OFFERS BETTER
PROTECTION THAN YOUR CAR OR MOBILE HOME.  ABANDON MOBILE HOMES EVEN
IF TNIED DOWN.  DO NOT USE A CAR TO TRY AND OUT RUN A TORNADO.  CARS
ARE EASILY TOSSED AROUND AND CAN BECOME MISSILES IN TORNADIC WINDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 10, 9:47 AM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 10, 9:47 AM CDT, 3 hours 47 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
945 AM CDT SAT JUN 10 1995

COOL UPSLOPE FLOW HAS REVISITED THE PANHANDLES BEHIND A COLD FRONT
WHICH STRETCHES FROM JUST SOUTH OF OKC TO NEAR SPS TO JUST NORTH OF
LBB TO ROW.  AMA 12 SOUNDING SHOWING MOISTURE IS FAIRLY SHALLOW.
HOWEVER...WITH PRESSURE RISES TO THE NORTH AND PRESSURE FALLS TO
THE SOUTHWEST...DON/T THINK WE WILL BREAK OUT OF THE LOW
CLOUDS...EXCEPT FOR POSSIBLY THE OKLAHOMA PANHANDLE.

LOOKING ALOFT...700 MB LOW ALONG WITH STRONG WAA AHEAD OF IT (+11
AT AMA TO +04 AT DDC) IS FIRING CONVECTION ACROSS THE NORTHEAST.
CONVECTION TO OUR SOUTHEAST IS AHEAD OF THE COLD FRONT AND HAS
STRONG MOIST INFLOW.

WATER VAPOR LOOPS ARE SHOWING THE 500 MB SHORT WAVE OVER SOUTHERN
COLORADO AND ANOTHER WAVE NEARING BAJA.  IT ALSO LOOKS LIKE THERE
IS A COUPLING OF THE JETS OVER EASTERN NEW MEXICO...WHICH WILL HELP
TO KEEP THE SHORT WAVE OVER SOUTHERN COLORADO MOVING SOUTHEAST.

PRESSURE RISES OVER THE WESTERN UNITED STATES AND PRESSURE FALLS
OVER THE MISSISSIPPI VALLEY ALSO LENDS TO THE IDEA THAT THE
COLORADO WAVE WILL PUSH SOUTHEAST.

THE WAY IN WHICH THIS AFFECTS THE FORECAST IS THIS...WILL LOWER
TEMPERATURES DUE TO THE UPSLOPE FLOW AND NO REAL HOPE OF BREAKING
OUT OF THE CLOUDS...WILL UP POPS IN THE EAST WHERE CONVECTION IS
FIRING NOW AND WHERE NEW CONVECTION IS EXPECTED LATE THIS
AFTERNOON.

.AMA...NONE.
.OK...NONE.

GOEHRING

In the hours before

Special weather statement, Jun 10, 1:00 PM CDT, 34 minutes before
OKZ001>003-TXZ001>026-110500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT JUN 10 1995

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES.

EARLY THIS AFTERNOON...A NEARLY STATIONARY COLD FRONT EXTENDED ACROSS
THE SOUTHERN PART OF THE TEXAS PANHANDLE.  LOW LEVEL MOISTURE REMAINS
ABUNDANT IN THIS AREA.  AS LOW LEVEL WINDS CONVERGE ALONG THIS
BOUNDARY...SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING.

ATMOSPHERIC INSTABILITY IS MAXIMIZED ACROSS THE SOUTHERN TEXAS
PANHANDLE...AND SOME THE THUNDERSTORMS WILL LIKELY BECOME SEVERE.
ONCE FORMED...THUNDERSTORMS WILL MOVE NORTHEAST AT 20 TO 30 MPH.

THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS...ALTHOUGH THE TURNING OF WINDS WITH HEIGHT WILL BE FAVORABLE
FOR THE DEVELOPMENT OF ISOLATED TORNADOES.

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS IN THE SOUTHERN PART OF
THE TEXAS PANHANDLE SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
ACTIVATION EARLY THIS AFTERNOON...WHILE THOSE IN NORTHERN SECTIONS
SHOULD BE PREPARED TO BE CALLED BY LATE AFTERNOON OR THIS EVENING.

COCKRELL

Nearby

Tornado Warnings in Texas, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.